Equidistribution modulo 1 and Salem numbers. (English) Zbl 1211.11091

Let \(u_n\) be a sequence of real numbers. A subsequence \(u_{s_n}\) is said to have density \(d\leq 1\) if \(\lim_{n\to\infty}\frac{n}{s_n}=d.\) It is known [Y. Dupain and J. Lesca, Acta Arith. 23, 307–314 (1973; Zbl 0263.10021)] that the set of densities \(d\) of uniformly distributed modulo 1 subsequences of the sequence \(u_n\) is equal to \([0,d_0]\) for some \(d_0=d_0(u)\leq 1.\) There is also a formula for \(d_0\) given in terms of the function \(f(x)=\lim_N\frac{\#\{n<N:u_n\mod 1<x\}}{N}.\) Namely, \(d_0=\inf_xf^\prime(x)\) (\(f(x)\) and \(f^\prime(x)\) exist a.e.).
Let \(\theta>1\) be a Salem number. The authors present a method for approximation of \(d_0\) for the sequence \(u_n=\theta^n\mod 1\) (in this case it is known that \(0<d_0<1\)) and show that \(d_0\to 1\) as the degree \(2t\) of \(\theta\) tends to infinity.
The second result is of probabilistic nature. Consider the product measure \(\mu=\mu_d=m^{\otimes\mathbb{N}}\) on \(D=\{0,1\}^\mathbb{N},\) where \(m(1)=d\) and \(m(0)=1-d.\) Any measure \(\mu\) on \(D\) lifts to a measure on the space \(S\) of finite or infinite strictly increasing sequences of positive integers. Then Theorem 3.2 says that if \(\theta\) is a Salem number then \(\mu\)-almost no sequence \(\theta^{s_n}\) is equidistributed modulo 1. More generally, if \(P\) is any positive integer valued polynomial, then \(\theta^{P(s)}=\theta^{P(s_n)}\) is \(\mu\)-almost never equidistributed modulo 1.


11K06 General theory of distribution modulo \(1\)
11J71 Distribution modulo one
11R06 PV-numbers and generalizations; other special algebraic numbers; Mahler measure


Zbl 0263.10021
Full Text: DOI Euclid


[1] S. Akiyama and Y. Tanigawa, Salem numbers and uniform distribution modulo 1 , Publ. Math. Debrecen 64 (3-4) (2004), 329–341. · Zbl 1072.11053
[2] J. Bass, Suites uniformément denses, moyennes trigonométriques, fonctions pseudo-aléatoires , Bull. Soc. Math. France 87 (1959), 1–64. · Zbl 0092.33404
[3] M.-J. Bertin, A. Decomps-Guilloux, M. Grandet-Hugot, M. Pathiaux-Delefosse, and J.-P. Schreiber, Pisot and Salem numbers , Birkhäuser Verlag, Basel 1992. With a preface by David W. Boyd. · Zbl 0772.11041
[4] H. Cohen, F. Rodriguez-Villegas, and D. Zagier, Convergence acceleration of alternating series , Experiment. Math. 9 (1) (2000), 3–12. · Zbl 0972.11115
[5] Y. Dupain, Répartition et discrépance. PhD thesis, Université Bordeaux I, 1978.
[6] Y. Dupain and J. Lesca, Répartition des sous-suites d’une suite donnée. Acta Arith., 23 (1973), 307–314. · Zbl 0263.10021
[7] F. Hausdorff, Momentprobleme für ein endliches Intervall , Math. Z. 16 (1) (1923), 220–248. · JFM 49.0193.01
[8] J. F. Koksma, Ein mengentheoretischer Satz über die Gleichverteilung modulo Eins , Compositio Math. 2 (1935), 250–258. · Zbl 0012.01401
[9] Ch. Pisot and R. Salem, Distribution modulo \(1\) of the powers of real numbers larger than \(1\), Compositio Math. 16 (1964), 164–168. · Zbl 0131.04804
[10] R. Salem, Power series with integral coefficients , Duke Math. J. 12 (1945), 153–172. · Zbl 0060.21601
[11] R. Salem, Uniform distribution and capacity of sets , Comm. Sém. Math. Univ. Lund [Medd. Lunds Univ. Mat. Sem.] (Tome Supplémentaire) (1952), 193–195. · Zbl 0047.28301
[12] Hermann Weyl, Über die Gleichverteilung von Zahlen mod. Eins. Math. Ann. 77 (3) (1916), 313–352. · JFM 46.0278.06
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.